MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Seroma (2069); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/19/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, perforation, mesh migration, seroma, wound vac (jp drain), recurrence, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic repair of hernia using a 10 cm x 15 cm gore-tex mesh orientated vertically.Implant: gore® dualmesh® biomaterial ref: 1dlmc03; lot: 06589174 implant date: (b)(6), 2013 [hospitalization (b)(6), 2013] ¿ (b)(6) 2013: (b)(6) medical center ((b)(6), mt).(b)(6), m.D.Operative report.Preoperative diagnosis: left upper quadrant ventral hernia.Postoperative diagnosis: left upper quadrant ventral hernia consistent with a recurrent incisional ventral hernia.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: none.Drains: none.Complications: none.¿ indications: ¿the patient is a 35-year-old female who is morbidly obese.She noticed pain and bulging in the left upper quadrant.A ct scan revealed a hernia.¿ ¿ procedure: "¿the old scar was excised first.The plan had been to start there with a trocar, but the scar tissue was extensive and it was opted to just excise the scar tissue in the left lower quadrant.This was not sent for specimen.Then a right lateral 5-mm trocar was placed.The abdomen was insufflated with carbon dioxide gas.Then a 5-mm superior trocar was placed.The right lateral trocar was switched out to a 12 mm.The hernia was identified.Multiple adhesions were identified and taken down.The hernia was incarcerated and was reduced with both manual pressure and pulling from within.Once the tissue was reduced, then the hernia size was estimated at 7 cm.Gore-tex mesh was selected.Sutures were placed in four points around the edges, and the mesh was placed into the abdomen with the textured side toward the peritoneum and the smooth side toward the visceral organs.The closure device was used to grasp the sutures and pull them through the abdominal wall.They were tied down to elevate the mesh.Then the protacker was used to secure the remaining edges.The co2 gas was then allowed to escape from the abdomen, and the incisions were closed.The trocar incisions were closed with 4-0 vicryl subcuticular stitches.The larger left lower quadrant scar revision incision was closed with interrupted 3-0 vicryl suture to reapproximate the subcutaneous tissue and a running 4-0 vicryl subcuticular stitch to reapproximate the skin.The incisions were all dressed with mastisol, steri-strips, dry gauze, and tegaderm, and the patient was returned to the recovery room awake and in satisfactory condition." ¿ (b)(6) 2013: (b)(6) medical center ((b)(6), mt).Implant sticker: gore® dualmesh® biomaterial ref: 1dlmc03; lot: 06589174, w.L.Gore & associates.Size: 10 x 15 cm.Expiration date: n/a.Quantity: (b)(4).¿ the records confirm gore® dualmesh® biomaterial (ref: 1dlmc03; lot: 06589174) was implanted during the procedure.Relevant medical information: (b)(6) 2013: office visit.Hpi: ¿pre-op hernia repair¿the pt had a ct scan and the hernia mesh has slipped with only the left lateral edge in place.She now wishes to try to repair the hernia.¿ revision procedure: repair of recurrent ventral incisional hernia with mesh.Revision date: (b)(6), 2013 [hospitalization: (b)(6), 2013].¿ (b)(6) 2013: (b)(6) medical center ((b)(6), mt).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: recurrent ventral incisional hernia.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: none.¿ drains: two jackson-pratt drains were placed, one on each side.The right side was extending into the chronic seroma cavity.¿ indications: ¿the patient is a morbidly obese, 35 -year-old woman who has had several attempts at hernia repair.I believe this is her sixth attempt.¿ ¿ procedure: "¿an incision was made in the midline over the palpable mass and dissection was carried cut to open the; subcutaneous tissue.The hernia sac was identified and excised.The old mesh was identified, had good attachments laterally but medially had released.The mesh was sewn circumferentially to the rectus fascia.Then an overlay mesh was placed and secured with running prolene sutures.Two jackson-pratt drains were placed.The old seroma cavity inferiorly was opened, drained, marsupialized and the jp drain was placed.The subcutaneous tissue was closed with 3-0 vicryl suture and the skin with a 4-0 vicryl subcuticular stitch.All sponge, needle and instrument counts were reported as correct.The incision was dressed with mastisol, steri -strips, dry gauze and tegaderm.The patient was returned to the recovery room awake and in satisfactory condition." ¿ (b)(6) 2013: (b)(6) medical center ((b)(6), mt).Implant sticker.Atrium prolite mesh.Ref: 1000606-00, lot: 10834849.Size: 6¿ x 6¿.Expiration date: 04/2017.Quantity: (b)(4).A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14892205
Report Number3003910212-2022-01384
Device Sequence Number6283016
Product Code FTL
UDI-Device Identifier00733132600960
UDI-Public00733132600960
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/01/2014
Device Model Number1DLMC03
Device Catalogue Number1DLMC03
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/28/2022
Supplement Date Received by Manufacturer07/08/2022
10/06/2022
10/06/2022
Initial Report FDA Received Date07/01/2022
Supplement Report FDA Received Date07/12/2022
10/21/2022
02/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/02/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age35 YR
Patient SexUnknown